Can Benadryl Lower Your Breast Milk Supply?

Article author: TetraCellis Team
Reading time: 6 minutes
Information for:
Reading mode:

The short answer: Benadryl may reduce supply, but it does not reliably dry up milk

The active ingredient in original Benadryl is diphenhydramine, a first-generation antihistamine. Current evidence suggests that diphenhydramine can potentially reduce breast milk supply, particularly when used in larger doses, taken over a prolonged period, or used before lactation is well established. The available data do not show that an occasional, small dose reliably stops milk production or permanently dries up milk.

Distinguish between a possible temporary decrease in volume and complete or permanent lactation suppression. Official guidance acknowledges that while supply may be affected under specific circumstances, there is no certainty that any single dose will cause a lasting change. “Benadryl” is a brand name used for various formulations; some products contain only diphenhydramine, while others are combination formulas that include additional active ingredients such as decongestants or pain relievers. Readers must check the specific product label to identify the active ingredients, as these additional components may have different effects on milk production.

Close-up of a Benadryl box and diphenhydramine tablets beside its ingredient label

What the evidence actually shows about diphenhydramine and milk production

Concerns about diphenhydramine affecting milk supply stem largely from historical research on high-dose injected antihistamines, which showed lower basal prolactin levels in nonlactating and early-postpartum women. The impact of ordinary oral doses of diphenhydramine on breastfeeding success has not been definitively established.

In the research cited by the US Drugs and Lactation Database (LactMed), while basal prolactin was affected by high-dose injections, antihistamine pretreatment did not interfere with suckling-induced prolactin secretion. Once lactation is well established, prolactin levels may not be a reliable predictor of breastfeeding ability or milk volume.

This biological context helps explain why guidance from different regions appears conflicting. The UK Specialist Pharmacy Service notes that evidence regarding antihistamines and milk production is limited and inconsistent. Their assessment considers normal therapeutic doses unlikely to affect milk production, especially after lactation is established. US guidance highlights potential risks with larger or prolonged use. The discrepancy arises from sparse direct evidence rather than a clear contradiction; the data do not prove a universal effect, nor do they guarantee that supply will remain unaffected.

When a supply reduction may be more likely

The likelihood of a diphenhydramine-related supply change depends heavily on dosage, duration, and the stage of lactation. Small, occasional doses are less likely to impact milk production than larger doses or repeated, prolonged use.

Risk is generally higher before lactation is well established. In the early postpartum period, milk production is still stabilizing and may be more sensitive to external factors. UK guidance describes lactation as usually being established around six to eight weeks postpartum, providing general context for when supply might become more resilient. This timeframe is not a rigid biological cutoff, and individual variation exists.

Another significant factor is combination use. LactMed notes that diphenhydramine is more likely to decrease milk supply when combined with a sympathomimetic decongestant such as pseudoephedrine. Decongestants have independent mechanisms that can suppress lactation, and combining them with an antihistamine may increase the overall risk of supply reduction.

Put your knowledge to the test with a handful of quick questions. Select one answer per question and check your understanding.

Quick Check: Diphenhydramine and Breastfeeding

What does evidence suggest about diphenhydramine and breast milk supply?

Possible effects on the breastfed baby and caregiver safety

Beyond potential supply changes, diphenhydramine use raises safety considerations for the infant and the caregiver. Diphenhydramine is a sedating medication that can pass into breast milk.

Mother cradling a drowsy, fussy breastfed infant in her arms at home

Infant monitoring is recommended. The UK Specialist Pharmacy Service advises watching for signs such as drowsiness, irritability, dry mouth, poor feeding, and inadequate weight gain. Younger infants and those who are exclusively breastfed may be more susceptible to these effects because they receive a higher relative dose of the medication through milk. Limited specific data exists for diphenhydramine-exposed infants. In one small observational study cited by LactMed, drowsiness was reported in only one of twelve infants, but this small sample size does not establish a precise risk rate. Symptoms such as sleepiness or feeding changes cannot automatically be attributed to the medicine, as many factors influence infant behavior.

Caregiver sedation is a separate but critical safety issue. Drowsiness in the parent can impair alertness. UK guidance explicitly advises avoiding bed-sharing with an infant after a parent has taken a sedating medicine, as parental sedation is a recognized risk factor for sleep-related infant hazards.

Preferred ways to treat allergy symptoms while breastfeeding

Treatment selection should be based on the specific allergy symptoms and clinical need rather than assuming all antihistamines are interchangeable.

Have you taken Benadryl or another diphenhydramine product while breastfeeding?

For local symptoms such as nasal congestion or sneezing, intranasal or topical antihistamines are often preferred when clinically suitable. Because these forms act locally, they produce very small or negligible systemic concentrations, which in turn results in negligible exposure to the breastfed infant.

Small nasal antihistamine spray bottle held in a person's hand

If an oral antihistamine is necessary, guidance from the UK Specialist Pharmacy Service prefers nonsedating options like cetirizine or loratadine for people breastfeeding healthy, full-term infants. This recommendation does not automatically apply to premature or unwell infants.

If diphenhydramine is used instead, LactMed states that small, occasional doses of 25 mg or less would not be expected to cause adverse effects in breastfed infants. Timing may also be considered; some sources suggest taking the dose immediately after breastfeeding or before the infant's longest sleep period to minimize the peak concentration in milk during the next feed. These suggestions are general observations from official references and should not be interpreted as personalized dosing instructions or guarantees of safety.

What to do if milk supply seems lower after Benadryl

If a parent notices a change in milk supply after using diphenhydramine or any allergy medication, the first step is to assess whether the change is persistent or a normal fluctuation. Milk supply can vary day-to-day due to feeding patterns, maternal hydration, stress, or other factors.

It is advisable to review the specific product used, including the exact dose, frequency, and timing relative to the postpartum period. Other medications, supplements, or health changes should also be considered. Rather than assuming diphenhydramine is the sole cause, seeking guidance from a clinician, pharmacist, or qualified lactation professional can help identify the underlying reason for the change.

Evidence does not support prescribing specific pumping schedules, supplemental feeding regimens, or guaranteed recovery timelines based solely on medication use. Managing supply concerns often requires a holistic assessment of breastfeeding practices and infant feeding cues.

When to get individualized medical advice

Individualized professional advice is particularly important in certain situations. Priority assessment is recommended if the infant is premature or unwell, as their ability to metabolize medications may differ from that of a healthy full-term baby. Professional guidance is also crucial if breastfeeding is still being established, if milk supply is already a known concern, or if high doses of antihistamines or multiple medicines are involved.

Prompt clinical assessment is appropriate if the baby exhibits signs of significant distress, such as being unusually difficult to wake, feeding poorly, or failing to gain weight adequately. These symptoms require evaluation to determine the cause, which may or may not be related to maternal medication use.

Because product formulations vary, combination cold and allergy products require an ingredient-by-ingredient review. A pharmacist or clinician can help evaluate the safety of all active ingredients in a specific product for both the parent and the breastfed infant.

Diphenhydramine

Published by: Drugs and Lactation Database (LactMed), National Library of Medicine

Using antihistamines during breastfeeding

Published by: UK Specialist Pharmacy Service

Questions and feedback

Please leave out passwords, medical record numbers, insurance details, financial information, exact addresses, and any other confidential or directly identifying details from your message.